Mirena and Loss of Weight

Mirena is a small intrauterine device that provides effective birth control. It is placed into the uterus where it produces small doses of levonorgestrel. Those using Mirena forget about additional birth control for about five years. Moreover, this system works for treating excessive menstrual bleeding. If you are going to use this system, then be ready that you may develop one of its potential side effects, including loss or gain of weight. Take note that those using this device are more likely to gain extra pounds rather than lose them. To be safe, use the system under the supervision of professionals.

How Does It Work?

What ensures its contraceptive and therapeutic properties is levonorgestrel. This hormone is released when the system is implanted into your uterus where it changes the endometrium that controls ovulation. Moreover, Mirena makes the cervical mucus thicker to prevent the spermatozoa from getting into the uterus. This is how the device works.

What the Evidence Shows

A study was conducted in 2000. According to the received results, those using the system for more than five years didn’t experience significant weight gain or loss unlike others using different contraceptives. Later, monkey was used for research. They were given various forms of birth control. Those with normal weight maintained it while obese ones lose a few pounds.

Mirena and Weight Change

Increase or decrease in body weight is associated with the hormone estrogen contained in many birth control options. Unlike many other contraceptives, Mirena has no estrogen. However, there is evidence that about five percent of women using it are likely to gain some weight, while others may lose a few pounds. Since some women gain weight while others lose it, these changes may be caused by different factors rather than by this birth control system. In fact, professionals don’t understand the nature of these changes.

Recommendations

If you use Mirena and your weight increases or decreases, then you should determine other possible factors that can influence your weight. If you don’t see any causes except for using Mirena, then you better ask your doctor to prescribe you other form of birth control.

 

Reply